Missouri, 2023

Hail in Missouri, July 17, 2023

July 17, 2023 · NWS PAH · 1 event in 1 county or zone

An isolated severe storm moved southeast across the Ozark foothills of southeast Missouri. The storm occurred ahead of a cold front that trailed southwest from the Great Lakes across central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe storm moved southeast across the Ozark foothills of southeast Missouri. The storm occurred ahead of a cold front that trailed southwest from the Great Lakes across central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 5:56 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 17, 5:56 AM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
656 AM CDT Mon Jul 17 2023

.UPDATE...
Issued at 656 AM CDT Mon Jul 17 2023

Updated aviation section for 12z TAF issuance.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 326 AM CDT Mon Jul 17 2023

Latest radar shows a line of showers and thunderstorms from
southwest of St. Louis to Mount Vernon Illinois to near Evansville
Indiana. The HRRR has a good handle on this and shows the line
expanding eastward and drifting southeast over the next several
hours, affecting northern and eastern portions of the PAH forecast
area through 14-15z. After 15z, models show an upper level wave
gradually moving through the middle Mississippi and lower Ohio
valleys this afternoon into this evening. The GFS and ECMWF
develop showers and storms across the PAH forecast area,
especially from mid afternoon into early this evening. Kept PoPs
in the chance category for now due to being unsure of how much
coverage there will be. Loss of heating and the upper wave moving
off to our east should give us dry conditions after 06z.

With the approach of another weak upper level wave and some
indications of a weak frontal boundary sinking south into our
region, chances of showers and storms will return Tuesday
morning, with chances increasing Tuesday afternoon and especially
Tuesday evening. The best chances will be across our northern
counties near the front, and went with likely PoPs north tapering
off to slight chances at best across the Ozark Foothills of
Missouri Tuesday evening and overnight.

On Wednesday, the frontal boundary will lift north as the upper
wave moves east, and scattered convection chances will be
confined to areas east of the Mississippi River Wednesday morning,
and to southwest Indiana and adjacent areas Wednesday afternoon.
Across our region, breezy south to southwest winds will continue
to bring warm moist air into our area. High temperatures will
range from the lower 90s in southwest Indiana to the upper 90s in
far west Kentucky and southeast Missouri. With dew points in the
lower to middle 70s, afternoon heat indices will approach 105
degrees in SEMO, far west Kentucky and southwest Illinois.

For Wednesday night, our region will remain under the influence of
northwest flow. Because of this, isolated to possibly scattered
showers and storms are not out of the question, so we will
continue with some slight to low chance PoPs.

.LONG TERM...(Thursday through Sunday)
Issued at 326 AM CDT Mon Jul 17 2023

Thursday into Thursday night, models show a slow moving cold
front moving through the middle Mississippi and lower Ohio
valleys, sinking just south of our region Friday. Scattered
showers and storms are a good bet Thursday across our entire area,
with better chances becoming focused across our southern counties
by late Thursday night and Friday. The timing of the front and
just how far south it moves are still uncertain. The model blend
lingers slight chances all the way into Saturday morning across
our extreme southern counties, so some fine tuning of our PoPs
will continue through the week. Dry conditions return for Saturday
afternoon through Sunday.

Temperatures will return to more seasonable readings for Thursday
and through the weekend. Thursday will remain humid, but dew
points will gradually decrease Friday and over the weekend as the
front sinks south of our area.

&&

.AVIATION...
Issued at 656 AM CDT Mon Jul 17 2023

Shra and isolated tsra expected at KOWB/KEVV through 13z-15z, and
possible at KMVN/KCGI/KPAH until 13z-15z. MVFR vsbys expected
with heavier showers and storms, and winds gusting to 30kts
possible mainly with storms, but cigs will remain VFR. Convection
will fizzle for the late morning into the early afternoon with VFR
conditions, then scattered shra/tsra again possible at all TAF
sites between 21z-04z. Variable winds around 5 kts this morning
will become southwest at 6-12kts between 14z-18z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...RST
AVIATION...RST
Hazardous weather outlook, Jul 17, 4:02 AM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
502 AM CDT Mon Jul 17 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
502 AM CDT Mon Jul 17 2023 /602 AM EDT Mon Jul 17 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today into this evening. A
few storms may become strong to severe. Damaging winds will be
the main concern, with large hail also possible. Heavy rainfall
and localized flooding may occur with stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On and off chances of thunderstorms will continue through Friday
evening. Some strong to severe storms will be possible Tuesday
afternoon through Wednesday evening, with damaging winds and hail
being the primary concern. Heavy rainfall and localized flooding
will continue to be a possibility.

Heat index readings will approach 105 degrees Wednesday afternoon,
especially in southeast Missouri, far west Kentucky and southwest
Illinois.

.SPOTTER INFORMATION STATEMENT...

Please give your reports to your local law enforcement for relay
to the National Weather Service.

The radar

The St Louis radar (KLSX), 169 km away, was scanning. The volume nearest the first event began at 16:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
July 17, 10:06 AM CST
Where
Wayne County, 1 mi NNE of Piedmont
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.183, -90.713

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105082.